New drug from MA pharmacy identified for causing meningitis - WSMV Channel 4

New drug from MA pharmacy identified for causing meningitis

Posted: Updated:
NASHVILLE, TN (WSMV) -

The United States Food and Drug Administration has identified a possible meningitis case connected with another drug from the Massachusetts compounding pharmacy at the center of the nationwide meningitis outbreak, according to a release.

The FDA said as the result of the ongoing investigation of New England Compounding Center, the Boston area pharmacy identified as providing the tainted drugs, a patient with possible meningitis associated with epidural injection of triamcinolone acetonide. The cases of meningitis identified to date have been associated with methylprednisolone acetate, another similar injectable steroid product.

The FDA has also identified two transplant patients with Aspergillus fumigatus infection who were administered NECC cardioplegic solution during surgery. Investigation into these cases is continuing. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart.

According to the statement, the sterility of any injectable drugs, including ophthalmic drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by NECC are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.

NECC issued a recall of its products Oct. 6 after the FDA advised providers Oct. 4 to no longer use products from NECC.

Copyright 2012 WSMV (Meredith Corporation). All rights reserved.

Powered by WorldNow
WSMV
Powered by WorldNow CNN
All content © 2014, WSMV; Nashville, TN. (A Meredith Corporation Station) and WorldNow. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.